Alert archive / Montana / Red Flag Warnings in 2009

Red Flag Warning 4, NWS Missoula, MT

October 3, 20097 counties in Montana

NWS Missoula, MT issued this red flag warning at Oct 3, 2009, 2:06 PM MDT for 7 counties in Montana. It took effect at Oct 3, 2009, 9:00 PM MDT. It was in force for 7 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 3, 2009, 2:06 PM MDT (20:06 UTC)
In effect from
Oct 3, 2009, 9:00 PM MDT
Expired
Oct 4, 2009, 3:37 AM MDT
In force
7 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Glacier County, MT, Lake County, MT, Lincoln County, MT, Missoula County, MT, Powell County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 87 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 3, 9:00 PM MDTNON-TSTM WND DMGFinley Point, MTTREES DOWN AT ROCKY POINT. FLATHEAD LAKE DOCKS - 1 BOAT WRECKED AT FINELY POINT AND ONE AT ROCKY POINT.
Oct 3, 9:00 PM MDTNON-TSTM WND DMGLakeside, MTFLATHEAD LAKE DOCKS - 2 BOATS REPORTED WRECKED AND 3 REPORTED AS MISSING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2009-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2009-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KMSO 032006
RFWMSO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
206 PM MDT SAT OCT 3 2009

MTZ104-105-040500-
/O.NEW.KMSO.FW.W.0004.091004T0300Z-091004T2100Z/
KOOTENAI-FLATHEAD/GLACIER PARK-
206 PM MDT SAT OCT 3 2009

...RED FLAG WARNING IN EFFECT FROM 9 PM THIS EVENING TO 3 PM MDT
SUNDAY FOR STRONG GUSTY WINDS ACROSS THE KOOTENAI...FLATHEAD/GLACIER
PARK...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 3 PM MDT
SUNDAY. 

OVERALL...WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH ARE
EXPECTED TO DEVELOP ACROSS NORTHWEST MONTANA TONIGHT AND CONTINUE
INTO SUNDAY. THE GREATEST IMPACT WILL BE ON ACTIVE WILDFIRES IN THE
REGION.

THERE ARE A FEW LOCATIONS THAT WILL SEE EVEN STRONGER WINDS DUE
TO CHANNELING AND TOPOGRAPHIC EFFECT. WIND SPEEDS OF 30 TO 40 MPH
WITH GUSTS UP TO 55 MPH CAN BE EXPECTED IN THE EUREKA AREA...THE
HIGHWAY 93 CORRIDOR NORTH OF FORTINE...KALISPELL TO COLUMBIA
FALLS...THROUGH BAD ROCK CANYON...AND ELEVATIONS ABOVE 6000 FEET...
INCLUDING LOGAN PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECTED
WEATHER CONDITIONS THAT ALONG WITH SUFFICIENTLY DRY FUELS...WILL
SIGNIFICANTLY INCREASE FIRE DANGER.

&&

$$
2 follow-up statements
000 
WWUS85 KMSO 040436
RFWMSO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1036 PM MDT SAT OCT 3 2009

MTZ104-105-041200-
/O.CON.KMSO.FW.W.0004.000000T0000Z-091004T2100Z/
KOOTENAI-FLATHEAD/GLACIER PARK-
1036 PM MDT SAT OCT 3 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 3 PM MDT SUNDAY FOR
THE KOOTENAI...FLATHEAD/GLACIER PARK...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 3 PM MDT SUNDAY. 

OVERALL...WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH ARE
EXPECTED TO CONTINUE ACROSS NORTHWEST MONTANA TONIGHT AND
CONTINUE INTO SUNDAY. THE GREATEST IMPACT WILL BE ON ACTIVE
WILDFIRES IN THE REGION.

THERE ARE A FEW LOCATIONS THAT WILL SEE EVEN STRONGER WINDS DUE
TO CHANNELING AND TOPOGRAPHIC EFFECT. WIND SPEEDS OF 30 TO 40 MPH
WITH GUSTS UP TO 55 MPH CAN BE EXPECTED IN THE EUREKA AREA...THE
HIGHWAY 93 CORRIDOR NORTH OF FORTINE...KALISPELL TO COLUMBIA
FALLS...THROUGH BAD ROCK CANYON...AND ELEVATIONS ABOVE
6000 FEET... INCLUDING LOGAN PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECTED
WEATHER CONDITIONS THAT ALONG WITH SUFFICIENTLY DRY FUELS...WILL
SIGNIFICANTLY INCREASE FIRE DANGER.

&&

$$
000 
WWUS85 KMSO 040937
RFWMSO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
337 AM MDT SUN OCT 4 2009

MTZ104-105-041045-
/O.CAN.KMSO.FW.W.0004.000000T0000Z-091004T2100Z/
KOOTENAI-FLATHEAD/GLACIER PARK-
337 AM MDT SUN OCT 4 2009

...RED FLAG WARNING IS CANCELLED FOR THE KOOTENAI...
FLATHEAD/GLACIER PARK...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE RED
FLAG WARNING. 

NORTHEAST WINDS HAVE DECREASED SIGNIFICANTLY THIS MORNING AND THUS
THE RED FLAG WARNING HAS BEEN CANCELLED. WINDS WILL INCREASE ONCE
AGAIN THIS MORNING BUT ARE NOT EXPECTED TO BE AS STRONG AS LAST
NIGHT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Oct 3, 9:07 AM MDT, 4 hours 59 minutes earlier.

Area forecast discussion, Oct 3, 9:07 AM MDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
907 AM MDT SAT OCT 3 2009

.UPDATE...HAVE RAISED TEMPERATURES SLIGHTLY AND ADJUSTED AREAL FOCUS
OF PRECIPITATION FOR TODAY.

&&

.DISCUSSION...ALTHOUGH CLOUD COVER WILL HAMPER THE AREA THROUGHOUT
THE DAY...850MB TEMPERATURES COMBINED WITH COMPRESSIONAL HEATING
DUE TO INCREASED WINDS THIS AFTERNOON WILL LEAD TO HIGH
TEMPERATURES NEAR TO SLIGHTLY WARMER THAN YESTERDAY. RECENT
SATELLITE TRENDS SUPPORT 12Z NAM MODEL DATA IN SUGGESTING THE
FOCUS OF PRECIPITATION WILL REMAIN LARGELY OVER CENTRAL/NORTHERN
IDAHO AND ACROSS NORTHWEST MONTANA TODAY. SOME SHOWERS ACTIVITY
CAN STILL BE EXPECTED ACROSS WEST CENTRAL MONTANA THIS MORNING...
HOWEVER INCREASED EASTERLY WINDS THIS AFTERNOON WILL SHIFT THE
FOCUS FOR PRECIPITATION FARTHER TO THE WEST OVER IDAHO. OTHERWISE
THE FORECAST APPEARS ON TRACK THROUGH THIS AFTERNOON.

&&

.AVIATION...A FEW LIGHT RAIN SHOWERS ARE EVIDENT ON RADAR IMAGERY
THIS MORNING...MAINLY FOCUSED ACROSS NORTHWEST MONTANA. THE MAIN
IMPACT FROM THESE SHOWERS WILL BE FOR LOWERED CEILINGS AND
PERIODIC VISIBILITY REDUCTIONS. SHOWER ACTIVITY IS EXPECTED TO
SHIFT INTO NORTH CENTRAL IDAHO BY THIS AFTERNOON...WITH SNOW
SHOWERS IMPACTING THE HIGHER TERRAIN AND RESTRICTING VISIBILITY.
THE MAIN CONCERN FOR AVIATION TRAFFIC WILL BE FOR DEVELOPING
STRONG EASTERLY WINDS BETWEEN THE SURFACE AND 10000 FEET THIS
EVENING AND STRENGTHENING OVERNIGHT. THE STRONGEST WINDS ARE
EXPECTED NORTH OF A LINE FROM KMLP TO KMSO TO KHLN. GUSTS OVER 50
KTS IS NOT OUT OF THE QUESTION BETWEEN 06Z-12Z SUNDAY NORTH OF
KMLP...INCLUDING AIRFIELD KGPI.

&&

.PREV DISCUSSION... /ISSUED 420 AM MDT SAT OCT 3 2009/

..STRONG...POTENTIALLY DAMAGING WINDS ANTICIPATED OVER NORTHWEST
MONTANA THIS EVENING INTO SUNDAY...

..SIGNIFICANT SNOW POSSIBLE IN THE MOUNTAINS OF CENTRAL IDAHO AND
SOUTHWEST MONTANA SUNDAY AND MONDAY...

DISCUSSION...A STRONG UPPER LEVEL LOW DIGGING SOUTH OUT OF
BRITISH COLUMBIA WILL CREATE A SIGNIFICANT IMPACT TO THE NORTHERN
ROCKIES LATE TODAY THROUGH EARLY MONDAY. THE FIRST CONCERN WITH THIS
SYSTEM IS FOR STRONG...POTENTIALLY DAMAGING WINDS ACROSS NORTHWEST
MONTANA LATE TONIGHT INTO SUNDAY. A TIGHTENING SURFACE PRESSURE
GRADIENT COUPLED WITH IMPRESSIVE 50 KNOT WINDS DOWN TO 8000 FEET
WILL FAVOR STRONG EASTERLY SURFACE WINDS...POTENTIALLY GUSTING AS
HIGH AS 60 TO 70 MPH THROUGH FAVORED EAST/WEST ORIENTED CANYONS
(SUCH AS BADROCK) AND OVER THE HIGHER TERRAIN. THE STRONGEST WINDS
ARE EXPECTED TO REMAIN GENERALLY NORTH OF A LINE FROM LOOKOUT PASS
TO POLSON TO GREAT FALLS. A HIGH WIND WATCH HAS BEEN ISSUED FOR
THESE LOCATIONS. IN ADDITION...WINDS ARE EXPECTED TO STRENGTHEN
ALONG HIGHWAY 200 AND THE INTERSTATE 90 CORRIDOR BETWEEN MISSOULA
AND THE CONTINENTAL DIVIDE EARLY TOMORROW MORNING. CURRENTLY DO
NOT EXPECT WINDS TO REACH QUITE AS HIGH IN THE LOCATIONS FURTHER
NORTH...BUT A WIND ADVISORY MAY BE NEEDED. WINDS ARE EXPECTED TO
REMAIN FAIRLY STRONG THROUGH SUNDAY...BEFORE FINALLY WEAKENING
SUNDAY NIGHT.

THE SECOND CONCERN WITH THE APPROACHING UPPER LEVEL LOW IS FOR
ACCUMULATING SNOW SUNDAY AND MONDAY. AS THE LOW CONTINUES TO DIG
SOUTHWARD...PRECIPITATION IS EXPECTED TO FORM ACROSS THE SOUTHERN
CLEARWATER MOUNTAINS...LEMHI COUNTY IN IDAHO...AND SOUTHWEST
MONTANA. SNOW LEVELS WILL INITIALLY BE AROUND 6500 FEET TODAY AND
TONIGHT...BUT WILL LOWER TO AROUND 5000 FEET BY SUNDAY AFTERNOON.
THIS WILL BRING THE POTENTIAL FOR MODERATE TO HEAVY ACCUMULATING
SNOW...MAINLY FOCUSED OVER LEMHI COUNTY AND POTENTIALLY SOUTHWEST
MONTANA INCLUDING BUTTE. FORECAST MODELS CONTINUE TO DISAGREE IN
HOW FAR SOUTH THE UPPER LEVEL LOW WILL DIG...WHICH WILL HAVE A
HUGE IMPACT ON SNOW AMOUNTS INTO MONDAY MORNING. HAVE CURRENTLY
LEFT THE WINTER STORM WATCH IN EFFECT FOR LEMHI COUNTY UNTIL
BETTER AGREEMENT IS REACHED IN THE PLACEMENT OF THE UPPER LOW.
SOUTHWEST MONTANA WILL HAVE TO CONTINUE TO BE MONITORED FOR
POTENTIAL HIGHLIGHTS AS LARGE DISCREPANCIES IN PRECIPITATION
AMOUNTS CONTINUE.

PLEASE SEE WWW.WEATHER.GOV/MISSOULA FOR FURTHER DETAILS ON THIS
DEVELOPING WEATHER SYSTEM.

BEHIND THIS IMPRESSIVE WEATHER SYSTEM...A MAINLY DRY NORTHERLY
FLOW WILL ENVELOP THE INTERMOUNTAIN REGION AS A HIGHLY AMPLIFIED RIDGE
BUILDS OFF THE WEST COAST. AT THIS TIME THE MODELS ARE ADVERTISING
A COUPLE OF WEATHER SYSTEMS DROPPING OUT OF CANADA...AND GRAZING
THE CONTINENTAL DIVIDE. THEIR TIMING AND STRENGTH DIFFER
SLIGHTLY...BUT KEEP MAJORITY OF THE ENERGY ALONG AND EAST OF THE
DIVIDE. HAVE MODIFIED CHANCES OF PRECIPITATION ACCORDINGLY FOR
THIS. ALSO...TEMPERATURES WILL BEGIN TO REBOUND TO SEASONAL
NORMALS...BUT WITH EACH WEATHER DISTURBANCE...AN EASTERLY GRADIENT
WILL LOWER TEMPERATURES A FEW DEGREES. MODELS ARE HINTING THAT
NEXT WEEKEND AN ARCTIC FRONT MAY PASS INTO WESTERN MONTANA...BUT
THIS IS WAY OUT THERE. KEEP ALERT TO THE FORECAST THIS WEEK FOR
FURTHER DETAILS ABOUT THIS POTENTIAL EARLY SEASON COLD SNAP.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WATCH FROM THIS EVENING THROUGH SUNDAY MORNING FOR
     FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST
     GLACIER REGION.

ID...WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING
     ABOVE 5500 FEET FOR EASTERN LEMHI COUNTY.

&&

UPDATE...DICKERSON
SHORT TERM...PALLISTER
LONG TERM....MEAD
AVIATION...PALLISTER
Hazardous weather outlook, Oct 3, 2:05 PM MDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
205 PM MDT SAT OCT 3 2009

MTZ007-041200-
BUTTE/BLACKFOOT REGION-
205 PM MDT SAT OCT 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 3 PM MDT
SUNDAY.
PLEASE SEE WWW.WEATHER.GOV/MISSOULA FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE POSSIBLE SUNDAY NIGHT
THROUGH MONDAY MORNING AS A CLOSED LOW PRESSURE SYSTEM TRACKS
ACROSS THE GREAT BASIN. LOWERING SNOW LEVELS SUNDAY ARE EXPECTED
TO ENHANCE ACCUMULATING SNOW POTENTIAL ABOVE 5000 FEET. STRONG
EAST WINDS COULD ALSO HELP TO DETERIORATE VISIBILITIES. THIS COULD
LEAD TO HAZARDOUS DRIVING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 2:05 PM MDTHigh Wind WarningMSOFlathead, Lake, Lincoln, Sanders14 hr
Oct 3, 2:05 PM MDTWind AdvisoryMSODeer Lodge, Flathead, Granite, Lake, Lincoln, Missoula and 4 more20 hr

Nearby

Red Flag Warnings in Montana, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.